My Treatment Has Stopped Working... HELP
Last updated: September 2022
When one of my successful treatments stopped working, I was in denial. It was my second attempt at a biologic. I didn't want to accept the fact it was time to move on. I knew my treatment was no longer effective when I was seeing new spots of psoriasis shortly after I had given myself an injection. As time went on these little spots of uninvited guest continued to raid my body in the form of small, itchy, flaky patches of dry skin. I thought maybe my medicine wasn't failing, but I was just having a flare, which is also a common possibility. Maybe this is just a rough patch right now and things will eventually go back to being the same. It felt like I was going through a bad breakup of a relationship I just didn't want to let go. At this time this treatment was the best I've ever known. It was the first medicine that actually worked for me. I didn't want to face the fact I would have to yet again search for a new treatment, but after 6 months of continuing my treatment, my psoriasis symptoms became increasingly worse I knew it was time to face change, it was time to let go and find something new.
ADAs as the culprit?
What was happening to me was something not uncommon among people living with psoriasis using various treatments. I was experiencing tachyphylaxis, a term used to describe when a person's treatment is no longer effective and it stops working.1 According to an article from the National Psoriasis Foundation, one of the culprits for a treatment that becomes ineffective could be due to anti-drug antibodies (ADAs). ADAs are molecules produced by the body which cause the body to resist the molecules of the biologics causing them to be ineffective in the designated areas of the immune system which help to suppress the disease.2 ADAs are not the only reason why your meds may be losing their effectiveness, other reasons include:
- Weight gain: Sometimes the dosage of medicine is determined by weight. If you gain weight the doctor may need to give you a higher dosage.
- New medications: Meaning the combination of the current medicine and your new medicine may not work well together. It's important to share with your dermatologist new treatments suggested by other doctors for other challenges.
- Incorrect usage: Skipping a dose or using the medicine incorrectly could increase your chances of your medicine becoming ineffective.
So what should I do if this happens to me?
The first thing you need to do is call your doctor about next steps. They will either suggest adjustments to your current treatment or suggest new medicines.
Keep taking your dosage as directed. Don't discontinue using your medicine until you speak with your doctor about further solutions.
Don't blame yourself, remember you are not alone. Medicine failure is common among people living with psoriasis, it's almost to be expected at some point in this journey.
Does your psoriasis management change with the seasons?